The pill that might be making your mouth ill
Your medicine cabinet may hold the answer to some of your oral health problems. Drugs that improve the health of one part of your body may have a detrimental affect on your mouth.
For example, over 400 medications produce dry mouth or xerostomia, which can be damaging to the gum tissue. Other drugs may cause gingival enlargement, which means the gums become swollen and “grow over” the teeth. Medications with sugar as a main ingredient, such as over-the-counter cough drops and syrups, may increase plaque as well as enhance the ability of plaque to be more adherent to your teeth. In addition, medications which have a depressant effect may make people negligent with their oral hygiene habits.
Drugs that induce dry mouth include those for high blood pressure, spastic bladder syndrome, pain relief, anxiety and allergies. People with dry mouth have a tendency to accumulate more plaque and experience changes in their gum tissue that can make them more susceptible to periodontal disease and tooth decay. Your dental professional can recommend various methods to restore moisture, including sugarless gum, oral rinses or artificial saliva products.
A number of medications also may cause gingival enlargement or overgrowth, such as calcium channel blockers, phenytoin used for seizure prevention and cyclosporine, which is widely used following organ transplants to control rejection. Gingivitis may act as a predisposing factor to this condition, so meticulous oral care and routine dental visits are very important for people who use these medications.
Many liquid or chewable medications, especially children’s medications, are made palatable by the addition of sucrose, glucose or fructose as sweeteners. These may significantly alter plaque and increase the risk of cavities and possibly periodontal disease. When purchasing lozenges, chewable tablets and syrups, look for those that are sugar-free.
Just as you tell your physician about the drugs your taking, be sure to tell your periodontist about all the medications that your are taking, including herbal remedies and over-the-counter medications. Your dental professional can talk to you about what effects, if any, these may be having on your periodontal health. Your dental professionals can work with you and your physician to minimize negative effects.
Dental care may ward off gingival overgrowth
If you use a calcium channel blocker, you can add another important reason to go to the dentist to the list. These drugs commonly cause gingival overgrowth. And, nifedipine a commonly prescribed medication for high blood pressure, is the calcium channel blocker most frequently associated with this condition.
However, a recent study in the Journal of Periodontology suggests that frequent dental visits following initial periodontal treatment may significantly reduce gingival overgrowth in patients taking nifedipine. This is good news for the 20 to 40 percent of patients taking nifedipine who experience discomfort from recurring gingival overgrowth and rely on nifedipine to control their high blood pressure. Swollen gums can be painful, unsightly and interfere with speech, eating, and everyday brushing and flossing.
The study found that gingival overgrowth recurrence was eliminated in more than half of patients with a combination of initial periodontal therapy, including surgical and non-surgical treatments, followed by more frequent dental visits (every three months). This regimen appeared to affect recurrence more than previously known risk factors, such as gender, drug type, and duration of drug therapy.
Overgrown gums make it easier for bacteria to accumulate and attack supporting structures of the teeth, which can lead to severe periodontal infection.
These study findings are a significant advancement to earlier research, which concluded that the development and recurrence of gingival overgrowth could be minimized, but not prevented, with periodontal therapy and frequent dental visits.
Some people also may be able to substitute the calcium channel blocker they take with a different type if it is causing oral problems. Talk with your physician and periodontist.